Missouri, 2020Flash Flood in Missouri, June 21, 2020
June 21, 2020 · NWS LSX · 1 event in 1 county or zone
Isolated showers and storms dropped up to 4 inches of rain in a short amount of time in the St. Louis metro area causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and storms dropped up to 4 inches of rain in a short amount of time in the St. Louis metro area causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 2:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 21, 2:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 AM CDT Sun Jun 21 2020
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 345 AM CDT Sun Jun 21 2020
Convection from yesterday has lingered over southeast Missouri and
southwest Illinois as a mid-level shortwave has moved across the
Missouri-Illinois region along the outer edges of a mid-level low
over south central Canada. The shortwave will slide eastward out of
the area this morning, and shift showers and thunderstorms out of
the area. A second, much smaller disturbance could propagate
through the region today behind the first shortwave. Combined with
the moist, unstable environment, I cannot rule out isolated to
scattered thunderstorms through the majority of the day. Without a
strong focus and 15-20 kts of 0-6 km shear, convection could be
scattered widely across the area, but individual storms will be
short-lived.
By this evening mid-level disturbances will be east of our CWA,
taking with them the chance of precipitation for a couple hours
before a cold front drops through the area on Monday. How the cold
front behaves across our area will depend largely on the movement of
a feature outside of the CWA. Operational models are indicating that
an MCS will form in eastern Kansas and track southeastward through
southwestern Missouri into Arkansas, guided by another shortwave
aloft. The MCS then appears to decay Monday morning along the
Missouri-Arkansas border. The MCS could impact our sensible weather
in two ways: 1. It could produce a cold pool that creates an
effective front further south and reduce the threat for severe
weather over our area. 2. If the MCS tracks more north than guidance
currently suggests it could move through our southern CWA, producing
widespread thunderstorms.
The movement of the cold front has sped up over the past couple of
days, and now appears to move into the CWA Monday morning and pass
southeastward through the area during the day. As mentioned above,
the potential MCS cold pool could keep the environment ahead of the
front much more stable than originally forecast. If this pans out
thunderstorms are still expected along the front, but the risk for
storms to become strong or severe is greatly reduced.
MRM
.LONG TERM... (Monday Night through Saturday)
Issued at 345 AM CDT Sun Jun 21 2020
The cold front is expected to make it completely through the CWA by
early Tuesday morning, leaving the area in northwest flow at the
surface. Aloft, the low over south central Canada will shift east-
southeastward through southern Canada, throwing the mid-Mississippi
River Valley into northwest flow on the backside of the low. This
will result in dry weather and temperatures 2-7 degrees below normal
in the wake of the cold front on Tuesday and Wednesday.
By Thursday a low-level ridge will move into the mid-Mississippi
River Valley backing flow to the southwest, which will moderate
temperatures back to near or slightly above normal Thursday through
the end of the period. The NBM members and the CIPS Analogs from St.
Louis University indicate this shift. Further aloft a weak ridge
will move across the upper Mississippi River Valley, promoting quasi-
zonal flow over the mid-Mississippi River Valley and a return to a
more active pattern.
MRM
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1035 PM CDT Sat Jun 20 2020
Light showers will continue around the St. Louis area terminals
and points south and east through 10Z with mainly VFR conditions.
Otherwise dry and VFR conditions are expected through the
remainder of the TAF period. Winds are expected to remain light.
SPECIFICS FOR KSTL:
Light showers will continue around the terminal through 10Z with
mainly VFR conditions. Then dry and VFR conditions are expected
through 06Z on Sunday night before there will be additional
chances for showers and thunderstorms. Winds are expected to
remain light.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 21, 2:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 AM CDT Sun Jun 21 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 AM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms over the area today into early
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for thunderstorms across parts of the area from
Monday and Tuesday and again Thursday through Saturday. A few storms
could be severe on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
MRM
In the hours before
Local storm report, Jun 21, 3:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM HEAVY RAIN CRESTWOOD 38.56N 90.38W
06/21/2020 M1.69 INCH ST. LOUIS MO PUBLIC
&&
MRMLocal storm report, Jun 21, 3:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM HEAVY RAIN 1 SW FENTON 38.53N 90.47W
06/21/2020 E1.50 INCH ST. LOUIS MO PUBLIC
&&
MRMFlash Flood, St. Louis
- When
- June 21, 4:00 AM CST to 8:00 AM CST
- Where
- St. Louis County, 1.86 mi SE of Fenton to 2.05 mi SE of Barretts
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.503, -90.404
Up to 4 inches of rain fell in a 3 hour period which caused flash flooding. Highway 141 at the intersection with I-44 was flooded in both the north and south bound lanes. Also, several creeks, including Yarnell and Williams creeks, rose above flood stage causing a number of road closures in the immediate area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Alabama, June 21 to 23, 20201 death · 50 kt wind · 10 events
- Heat in Arizona, June 21, 20201 death · 1 event
- Flash Flooding and Flooding in Iowa, June 21 to 24, 2020$402,000 · 1 in hail · 53 events
- Flood and Hail in Kansas, June 21, 2020$100,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, June 21, 2020$260,000 · 55 kt wind · 3 events
- Damaging Winds in Georgia, June 21 to 23, 2020$152,000 · 55 kt wind · 13 events
- Flash Flood and Flood in Kansas, June 21 to 22, 2020$25,000 · 3.25 in hail · 33 events
- Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020$66,000 · EF0 · 12 events
- Flooding and Damaging Winds in Massachusetts, June 21, 20201 injured · $38,000 · 56 kt wind · 10 events
- Damaging Winds in Pennsylvania, June 21, 2020$62,000 · 50 kt wind · 7 events
- Tornado and Flash Flood in Kansas, June 21, 2020$35,000 · EF0 · 13 events
- Hail and Damaging Winds in Iowa, June 21, 2020$31,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905129.